This Is My Brain on Drugs
by Tina Blue
February 24, 2001
NOTE: Like many of my articles, this one was first posted on the now defunct Themestream writers' site, which is why you will find so many Themestream references in it.
If you are one of my regular readers, you might have noticed an uncharacteristic lull in the rate at which I normally post articles on Themestream.
I had not planned the drop-off, though I am now glad that it occurred, since all my newer articles, many of which I had not saved drafts of, were lost when Themestream encountered its "database issues" over the past twenty-four hours.
Even those I had saved were saved only in earlier versions, not in the final version that I actually posted, so the reconstructed articles that I have posted in their place are probably not as good as the ones I originally posted. Besides, they don't have all those interesting and intelligent comments attached to them.
But my reason for not posting any articles between last Monday and today were far more personal.
If you have read my article "That's Not Writing--That's Typing!" then you are aware that I compose by hand, not on the keyboard. You are also aware that all has not been well with my writing hand, and that I was supposed to have surgery to do some repair on it.
As it turns out, the surgery I needed had to do more than just clear out some loose arthritic bone fragments, which was the original diagnosis. Its main goal now was to release the tendon of my right thumb, which had become horribly swollen and nonfunctional as a result of a condition called "trigger thumb." I was unable to bend my thumb (which made holding a pen or pencil very difficult), and if in a moment of forgetfulness I accidentally tried to, I found myself yelping in pain, almost always in embarrassingly public places.
By last Monday, my hand had become so painful that I couldn't think of using it, even to type articles. All I wanted to do was sleep so I wouldn't feel it. I figured Themestream would go on nicely without me for a few days until I had the surgery, which was scheduled for Thursday.
The surgery went well. It was just a minor operation, and the risk of complication was very small.
I never worried about it at all.
But I guess I underestimated how much that little bitty surgical wound (less than two inches long) would hurt, and overestimated how quickly I would be able to start using my hand normally again. I tried to do a little writing Thursday evening, but even that small effort caused renewed bleeding and excruciating pain.
I hadn't even bothered to fill the prescription the doctor had given me for pain medication. I didn't think it would hurt all that much, and besides, I need my brain. Prescription pain medication inevitably makes one sleepy and stupid. I just planned on popping a couple of aspirin when the local anesthetic wore off.
First there was a little throbbing. Then, without warning, my hand felt as though it had been thrust into a bonfire. No way an aspirin or two was going to do it. I called a friend and begged him to run down to the pharmacy and get my prescription filled. I couldn't even go with him--I was far too busy being an absolute baby.
I took the maximum number of pills the doctor said I could take and waited for the pain to subside. Within a half hour, I was myself again and ready to write. Or so I thought.
But even in my drugged state I could tell that something was not quite right. I was writing much more slowly than usual, the ideas were not flowing, and I was having some trouble figuring out how to get from one point to the next. I found myself thinking, This is what writing must feel like for my students. No wonder they hate to write!
It wasn't coming together, and I was starting to come apart, so I gave it up as a bad job. Actually, that was as good an excuse as any, since all I really wanted to do was go to sleep.
The next day I barely dragged myself out of bed in time to get to my class. I took just one of the pills, because I didn't want to be as stupid in class as I had been the night before.
But even one pill was enough to make me feel disconnected as I taught. I probably rambled a bit, and I know I must have said some fairly silly things, because my students spent a significant chunk of the class period giggling. I usually do provoke some laughter in class, because I think humor is an important part of teaching so I employ it liberally. But I rather suspect that Friday's class was more amusing than informative.
I had explained the situation, so they knew I didn't have all my little duckies lined up in a row that day.
At the end of the class period, just before dismissing them, I spoke directly to the important issue.
"Now," I said, "you can see that all those public service ads were telling you the truth. Narcotics do make you stupid.
"So take note, people: This is my brain on drugs!"